DEAR DR. DONOHUE: Can you tell me about a condition called Barrett's esophagus? Is it inherited? What are the causes and the treatment? Is it cancerous? I could not find this in my medical books. - L.R.

ANSWER: Barrett's esophagus involves the lining of the esophagus, the swallowing tube. It begins with reflux esophagitis, heartburn, if you will, a chronic splashing of stomach acid upward to the esophagus. In Barrett's, the acid damages normal esophagus lining cells, which are replaced by cells not normally found there.Barrett's is not cancerous, but the chances of these abnormal lining cells becoming cancerous is greater than if they were the normal kind. For Barrett's esophagus patients, periodic inspection of the esophagus with a scope makes sense, just to be sure nothing out of the way is going on with this tissue. In the meantime, treatment is to control the acid reflux with the usual antacid medicines. For a full discussion of heartburn control, see the hiatal hernia material. Write to Dr. Donohue/No. 18. Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped, self-addressed envelope and $2.

DEAR DR. DONOHUE: Earlier this year, my husband found out he had heart artery blockage. His doctor has him on Cardizem. He is a very good heart doctor, but not an easy man to talk to in a question and answer session. How does the Cardizem work? All I know is that it is called a calcium blocker. My husband feels much better now. - Mrs. E.M.B.

ANSWER: Calcium is always present in small amounts in the blood, where it helps control various chemical functions, like muscle contraction. Cardizem (diltiazem) is called a calcium channel blocker because its effect is to block the receptors (channels) that allow the calcium to enter muscle cells. The result is a relaxation of muscles.

How, you might ask, does all this relate to your husband's heart problem?

The fact is that arteries themselves are enveloped in sheaths of muscle that contract the vessels to shut off blood flow or relax them to speed it up. Thus, blocking the calcium channels, results in vessel relaxation and generation of increased blood flow to the heart. In your husband's case, this helps overcome the blockage of his heart arteries.

DEAR DOCTOR: I am 21, and recently had my first gynecology exam. The doctor mentioned that my uterus is tilted back. Will this cause problems in intercourse, getting pregnant or carrying a baby? - G.T.

ANSWER: About a quarter of all women have a backward tilt to the uterus. It almost always represents only a harmless variation from the norm. Only in extreme cases does it pose problems. And you should have no difficulties in your other expressed concerns.

DEAR DR. DONOHUE: I've been wondering for a long time why I sneeze when I go out in the sun. It usually happens if I've just left my house or some shaded area and walk into bright sunlight. I only sneeze once or twice, then I'm fine. I don't have any allergies that I know of. What causes this? - Sneezy.

ANSWER: You share this sneezing phenomenon with many others. Bright light stimulates the reflex that brings the spontaneous sneeze. It is not related to hay fever or any other allergy. Other family members are likely to have the same experience. It's entirely harmless. The only way to control it is to wear sunglasses.

DEAR DR. DONOHUE: I am a 28-year-old male who took Accutane for cystic acne a few years ago. It helped, but the basic problem recurred. I am considering asking the doctor to put me back on it, but I am concerned about increases in my triglycerides, which I am told can be a consequence. How much does Accutane raise triglycerides, and why? Is it dangerous to the heart and arteries? What about long-term effects? - Mr. G.L.

ANSWER: Isotretinoin (Accutane) on the average raises triglycerides (a blood fat) about 50 percent over what the level was before starting the drug. If you were measured at 80, you can expect the level to go to 120 or so during treatment. The other side of this coin is that the levels fall when you stop treatment.

Therapy usually lasts a matter of months, so this temporary rise is not considered dangerous insofar as heart and artery health is concerned. Only when triglycerides get to stratospheric levels, like 500 or 1000, is there immediate concern. At such levels, pancreas inflammation can occur.

Why triglycerides rise at all is not clear. Perhaps, as has been suggested, the drug stimulates the liver to make more triglycerides, or it may interfere with the body enzyme that breaks them down. Perhaps it is a combination of such effects.

I have been speaking with regard to males. For females who are pregnant or likely to become pregnant, Accutane is strictly on the no-no list. The most distressing effect of use for such women is potential damage to the fetus. Women of childbearing age should be carefully counseled before taking this drug.

DEAR DR. DONOHUE: My sunscreen lotion causes me to break out in rashes. Am I just one of the unusual cases, or do others have this problem? - Ms. H.O.

ANSWER: You are not the usual case, but you're not alone in this reaction. Take a look at the label on the product. If it lists the chemical, PABA, you may have found the answer. PABA is usually the irritant involved. Find a sunscreen without it.

DEAR DR. DONOHUE: My problem is that I've developed black tongue. My doctor tells me he's heard of it, but doesn't know a treatment for it yet. - J.R.

ANSWER: Black tongue can be frightening in appearance. However, it does no harm. Tongue taste buds have simply grown a bit longer than normal and this gives the dark sheen to the surface.

You can help control it by giving up any tobacco use. Candy drops and breath mints can cause it. A program of special dental hygiene can help. Swish a very weak (three percent) hydrogen peroxide in water solution around your mouth and spit it out. Then brush the tongue with a soft toothbrush.